Symptoms of the overdoses include violent behavior, seizures and altered levels of consciousness, according to Los Angeles Fire Department press officials.
"We don't have toxicological confirmation, but it's presumably spice, which is a synthetic type of cannabis, or marijuana," Dr. Marc Eckstein, the LAFD medical director and EMS bureau commander, told reporters on the scene. "Because it's synthetic, nobody for sure knows what active ingredients are in there. The strength is variable."
On Friday the LAFD responded to another incident, in which 50 people were evaluated for overdose symptoms and 38 people were transported to a local hospital for suspected overdoses related to spice, according to an LAFD spokesman. He confirmed to ABC News that the drug has become a growing problem for officials.
"The drug use here is very widespread amongst the homeless population here in the Skid Row area," Eckstein told ABC News station KABC-TV. "People would use or smoke spice at their own peril. They're taking their lives into their own hands."